Texas, 2021High Wind in Texas, February 20 to 21, 2021
February 20 to 21, 2021 · NWS MAF · 2 events in 2 counties and zones
A zonal weather pattern developed where the jet stream was located from west to east across the central United States. Strong winds associated with the jet stream mixed into the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A zonal weather pattern developed where the jet stream was located from west to east across the central United States. Strong winds associated with the jet stream mixed into the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 5:23 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 20, 5:23 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
523 PM CST Sat Feb 20 2021
.DISCUSSION...
Please see the 00z aviation discussion below.
&&
.AVIATION...
Prevailing VFR for all terminals. Winds veering south to southwest
overnight with generally <12kts. Cold front between 15-18z for
most terminals tomorrow with increased NW winds. Front for KFST
~20z.
&&
.PREV DISCUSSION... /issued 223 PM CST Sat Feb 20 2021/
DISCUSSION...
There is mostly westerly flow aloft over West Texas and Southeast
New Mexico. An upper trough is beginning to dig southeastward across
the western part of the country. Southerly winds are expected across
the area today with highs mostly in the 60s and 70s. Areas that have
received the most snow in the past few days will be colder. Patchy
fog is possible tonight and early Sunday morning across portions of
Terrell and Reagan Counties where the NAM12 shows very low dewpoint
depressions for tomorrow morning. The upper trough to the west will
move over the central part of the country on Sunday with the base of
the upper trough moving over West Texas and Southeast New Mexico.
High winds from the base of the trough are expected to impact the
Guadalupe Mountains so a High Wind Warning is in effect there
beginning tonight and continuing into the early morning hours on
Sunday. The upper trough will result in a cold front moving into the
area during the day on Sunday. This front will not have a big impact
on temperatures with highs across most of the area expected to be in
the 50s and 60s.
The previously mentioned upper trough moves eastward on Monday.
Southwesterly surface winds are expected on Monday as a surface
trough develops across the higher terrain. High temperatures are
again expected to mostly be in the 50s and 60s. Temperatures are
expected to warm up into the 70s across most of the area on Tuesday
with southwest winds. On Wednesday, an upper trough will extend from
over the Midwest southwestward to over Utah and Colorado. A cold
front will begin pushing into the area on Wednesday. This colder air
will continue to come into the area on Thursday with high
temperatures in the 40s expected across most of the Permian Basin.
There is a possibility of precipitation with this system but
confidence is very low so will keep the forecast dry for now.
Another upper trough will move over the central part of the country
Friday into next Saturday. Another cold front may move into the
area, but temperatures will likely range from the 50s to the 70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 35 58 26 59 / 0 0 0 0
Carlsbad 36 58 26 63 / 0 0 0 0
Dryden 33 62 34 61 / 0 0 0 0
Fort Stockton 41 60 32 64 / 0 0 0 0
Guadalupe Pass 39 54 32 56 / 0 0 0 0
Hobbs 33 55 26 60 / 0 0 0 0
Marfa 33 62 21 61 / 0 0 0 0
Midland Intl Airport 33 59 27 59 / 0 0 0 0
Odessa 33 59 27 60 / 0 0 0 0
Wink 31 60 24 62 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 PM this evening to 6 AM MST Sunday for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 9 PM this evening to 6 AM MST Sunday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
87Hazardous weather outlook, Feb 20, 1:50 PM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CST Sat Feb 20 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CST Sat Feb 20 2021 /1250 PM MST Sat Feb 20 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect tonight for the Guadalupe and
Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Patchy morning fog will be possible across Terrell and Reagan
counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 20, 9:38 PM CST to February 21, 3:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- February 20, 10:51 PM CST to February 21, 4:00 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and High Wind in Nevada, February 20, 20211 death · 1 injured · 2 events
- Drought in Texas, February 20 to 28, 202110 events
- High Wind in California, February 20, 202171 kt wind · 7 events
- Astronomical Low Tide in California, February 20, 20213 events
- Winter Weather in Colorado, February 20 to 21, 20213 events
- High Wind in Arizona, February 20, 202159 kt wind · 3 events
- High Wind and Winter Weather in California, February 20, 202175 kt wind · 2 events
- High Wind in California, February 20, 202150 kt wind · 1 event
- Winter Weather in Wyoming, February 20, 20211 event
- Funnel Cloud in Oregon, February 20, 20211 event
- High Wind in California, February 20, 202155 kt wind · 1 event
- High Wind in New Mexico, February 20 to 21, 202156 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946197, 946198.